How To Taper Off Ambien (Zolpidem)

In our latest question and answer, the pharmacist discusses how to safely taper off Ambien (zolpidem).

Question

I have been on Ambien 5mg (I only take half) for about 8years (since my Fibromyalgia dx). I have daily headaches and want to wean off, to see if the Ambien is causing the headaches. What is the protochol to wean off Ambien?

Asked by Donlyn On Feb 03, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Feb 05, 2018

For many medications, it is recommended to slowly taper off to reduce the likelihood of withdrawal symptoms or disease state worsening. For Ambien (zolpidem) specifically, abruptly stopping the medication after continuous dosing can potentially cause the following withdrawal symptoms:

  • Sweating
  • Increased heart rate
  • Muscle cramps
  • Rebound insomnia 
  • Tremor
  • Insomnia
  • Anxiety
  • Agitation
  • Nausea
  • Vomiting
  • Hallucinations
  • Seizures (rare)


It should be noted that although the above symptoms are certainly possible, most studies note that withdrawal symptoms from Ambien are uncommon and not serious. To best avoid symptoms from occurring however, it is recommended that tapering be utilized if you have been taking Ambien for more than a few weeks.


In terms of the best tapering approach, there are several recommend tapering methods. Unfortunately, the best approach for a particular individual is rarely known. It is important to discuss with your doctor the most appropriate taper that should be used for your specific situation. For example, a more cautions and slow approach may be needed for individuals who have taken high doses for longer periods of time.


All of the following are suggested tapering methods for Ambien (zolpidem):

  • Decrease your dose by 10% to 25% every week. Adjust based on symptoms. Successful tapering typically takes 4 to 8 weeks.
  • Substitute immediately to another sleep medication (such as melatonin or trazodone).
  • Switch to a long acting benzodiazepine, such as lorazepam, and taper the dose by 10% to 25% per week. This can help in avoiding withdrawal symptoms, including rebound insomnia.


As mentioned above, there is no particular tapering method that is recommend or preferred over another. The route that you go should be based on a discussion with your doctor as they have your complete medical history.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions